Arizona, 2004

Flash Flood in Arizona, September 18, 2004

September 18, 2004 · NWS PSR · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 18, 2:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 18, 2:45 PM MST, 1 hour 15 minutes before
AZZ020>028-CAZ030>033-190545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST SAT SEP 18 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN EARLY SEASON COLD LOW PRESSURE SYSTEM WILL SLOWLY DEVELOP OVER
THE WESTERN STATES...AND PULL A SIGNIFICANT AMOUNT OF SUBTROPICAL
MOISTURE FROM TROPICAL STORM JAVIER INTO MAINLY ARIZONA TONIGHT AND
SUNDAY. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND THUNDER
STORMS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN OVER SOUTH CENTRAL
ARIZONA. A COLD FRONT WILL FINALLY SWEEP THROUGH THE REGION MONDAY
FOR A RETURN TO DRY WEATHER TUESDAY THROUGH SATURDAY.

&&

.DISCUSSION...
A LARGE PACIFIC LOW PRESSURE SYSTEM IS STARTING TO DEEPEN QUICKLY
OVER THE WESTERN STATES. IN RESPONSE...THE BAROCLINIC ZONE OVER THE
REGION ..INCLUDING PORTIONS OF ARIZONA...WAS ALSO INCREASING AND
ENABLING DEEP SUB-TROPICAL MOISTURE FROM FORMER HURRICANE JAVIER
(NOW A TROPICAL STORM) TO QUICKLY SURGE INTO SOUTHERN AZ THIS
AFTERNOON.

THE 18Z PHOENIX SOUNDING SHOWED AN INCREASE IN MOISTURE BELOW 700 MB
WITH CONVECTIVE TRIGGER TEMPERATURES AROUND 97 DEGREES. WE WERE JUST
ABOUT THERE AT 20Z...AND WITH ADDITIONAL MOISTURE EXPECTED...THIS
WILL LIKELY BE A CONVECTIVELY ACTIVE LATE AFTERNOON AND EVENING. A
SPECIAL 16Z YUMA SOUNDING WAS DISAPPOINTINGLY DRIER IN THE LOW
LEVELS.

SURGING LOW LEVEL SUBTROPICAL MOISTURE...INCREASING C.A.P.E. AND
VERTICAL SHEAR WILL MAKE SOUTH CENTRAL AZ THE HOT SPOT FOR POTENTIAL
SEVERE THUNDERSTORMS AND HEAVY CONVECTIVE RAINS.  SPC IS WATCHING
THE SITUATION FOR A POSSIBLE SEVERE THUNDERSTORM WATCH.

THE FLASH FLOOD WATCH FOR SOUTHWEST AND SOUTH CENTRAL AZ WILL BE
MODIFIED. WEVE HAD ENOUGH TIME TO MONITOR THE CONVECTIVE AREAL
TRENDS AND GEOGRAPHICAL LOCATIONS FOR THE STRONGEST MOISTURE
CONVERGENCE. THEREFORE THE FLASH FLOOD WATCH WILL BE DROPPED FOR THE
SOUTHWEST AZ ZONES 20...21...25...AND 26... AND SOUTHEAST CA ZONE
31.  THE FLASH FLOOD WATCH WILL CONTINUE TONIGHT AND SUNDAY FOR THE
SOUTH CENTRAL AZ COUNTIES OF MARICOPA...PINAL...AND SOUTHERN GILA.

STRONG JET DYNAMICS WITH GENERAL SYNOPTIC SCALE LIFT OVER SOUTH
CENTRAL AZ ASSOCIATED WITH THE DEEPENING PACIFIC TROF WILL PROLONG
THE RAIN THREATS TONIGHT (MORE STRATIFIED RAIN) THROUGH AT LEAST MID
DAY SUNDAY IN SOUTH CENTRAL ARIZONA. HEAVY RAIN IS THE POTENTIAL
HERE...WITH A CONTRIBUTION OF UPSLOPE RAIN IN ZONE 24 DUE TO THE
TROPICAL NATURE OF THE AIRMASS AND STRONG LOW LEVEL SOUTHWESTERLY
WINDS.

THE COLD FRONTAL PASSAGE THROUGH AZ MONDAY WILL QUICKLY DECREASE
SHOWER THREATS IN SOUTH CENTRAL AZ.

DRY AND RELATIVELY COOL WEATHER IS EXPECTED OVER THE FORECAST AREA
TUESDAY THROUGH SATURDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH SOUTH CENTRAL ZONES 22...23...24...27... 28
TONIGHT AND SUNDAY.
CA...NONE.

&&

VASQUEZ
Hazardous weather outlook, Sep 18, 10:50 AM MST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 AM MST SAT SEP 18 2004

AZZ020-021-025-026-CAZ031>033-190400-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1050 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR EASTERN RIVERSIDE AND FAR
EASTERN IMPERIAL COUNTIES IN CALIFORNIA...AND YUMA AND LA PAZ
COUNTIES IN ARIZONA.

.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR LARGE FAST MOVING
THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS. THE THUNDERSTORM
THREAT WILL CONTINUE INTO THE EVENING HOURS.

THE MOST VULNERABLE AREAS ARE EASTERN RIVERSIDE AND EASTERN IMPERIAL
COUNTIES TOWARD THE COLORADO RIVER...AND ALL OF YUMA AND LA PAZ
COUNTIES IN ARIZONA.

HURRICANE MOISTURE MOVING AHEAD OF A STRONG COLD FRONT IS AN
UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO
MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...WARNINGS...OR
ADVISORIES ARE NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ022>024-027-028-190400-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1050 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA.

.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR SHOWERS AND STRONG
THUNDERSTORMS TODAY. THERE IS A THREAT FOR HEAVY RAIN AND STRONG
THUNDERSTORM WINDS WHICH WILL LAST INTO THE EVENING HOURS.

THE ENTRAINMENT OF TROPICAL MOISTURE AHEAD OF A STRONG COLD
FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD
CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...
WARNINGS...OR ADVISORIES ARE NEEDED.

HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SUNDAY AS
THE COLD FRONT APPROACHES ARIZONA. HEAVY RAINS MAY CAUSE MINOR
FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING

The radar

The Phoenix radar (KIWA), 52 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pinal

When
September 18, 4:00 PM MST to 7:00 PM MST
Where
Pinal County, 10 mi NW of Florence
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Local areas of heavy rainfall developed within a tropical-like environment across much of south-central Arizona. Locally windy conditions preceded the showers and thunderstorms during the late afternoon hours. A rather narrow band of heavy rain developed over mainly rural areas of northern Pinal County, which resulted in flooded homes and roads. Three to 5 inches of rain was reported in a 70 minute period in one northern portion of Pinal County, according to the county emergency manager. The worst damage occurred in the community of Queen Valley, where the sewage treatment plant had an initial damage estimate of $1.5 million. Gov. Napolitano declared an emergency and designated $200,000 to help repair roads and the sewage treatment plant. Several water rescues were made, and cars were washed out of carports. Flood waters carried various types of debris, and a propane tank was found in a tree.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422845.